Hail, Wood
- When
- April 16, 5:22 PM CST
- Where
- Wood County, 0.58 mi W of Yantis
- Measured
- 1.75 in hail
- Reported by
- NWS Employee
- Coordinates
- 32.930, -95.580
Hail was reported in and around the town of Yantis, Texas and Lake Fork.
A large complex of strong to severe thunderstorms moved out of Central Texas and into Northeast Texas during the early evening hours of April 16th. These storms encountered a moderately unstable airmass with strong deep layer shear.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A large complex of strong to severe thunderstorms moved out of Central Texas and into Northeast Texas during the early evening hours of April 16th. These storms encountered a moderately unstable airmass with strong deep layer shear. The result was scattered to numerous multicell thunderstorms and a few supercell thunderstorms that produced large hail and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 16, 1:13 PM CST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 213 PM CDT THU APR 16 2015 .DISCUSSION... CONVECTION THIS AFTN HAS BEEN SLOW TO MAKE ITS WAY NWD...AFFECTING MAINLY THE SE QUARTER OF THE CWA THIS AFTN. AS ADDITIONAL CONVECTION BEGINS TO FILL IN FROM THE WEST...EXPECT SCATTERED COVERAGE MOST OF REGION BY LATER IN EVE. AFTER A POSSIBLE LULL IN ACTIVITY LATER EARLY FRIDAY...EXPECT ADDITIONAL SURGE OF MOISTURE AS DEEP UPPER LOW OVER FOUR CORNERS BEGINS TO MOVE TO THE ENE ACROSS CO...AND INTO WESTERN KS BY LATE FRIDAY NIGHT. ASSOCIATED FRONTAL BOUNDARY MOVES EAST INTO CENTRAL TX ATTM. MODELS COMING TO BETTER AGREEMENT WITH THE SLOW MOVEMENT OF THIS LOW THRU THE WEEKEND....WITH POPS BEGINNING TO DECREASE FROM WEST TO EAST SATURDAY NIGHT...AND FINALLY CLEAR THE REGION BY LATE SUNDAY NIGHT. A RETURN TO A MORE ZONAL FLOW REGIME WILL MARK THE EXTENDED PERIOD. ALTHOUGH CONVECTION MAY RETURN TO THE AREA BY MID WEEK... WILL BECOME MORE EPISODIC IN NATURE IN MORE PROGRESSIVE PATTERN./VII/. && .PREV DISCUSSION... /ISSUED 114 PM CDT THU APR 16 2015/ AVIATION... SCATTERED CONVECTION CONTINUES ACROSS PARTS OF NORTH CENTRAL LA THIS AFTERNOON...WHICH MAY AFFECT KMLU OVER THE NEXT FEW HOURS. CONVECTION-WISE FOR THE REMAINDER OF THE PD...THERE IS MUCH UNCERTAINTY. HAVE CHOSEN TO KEEP MENTION OF TSTMS OUT FOR NOW...AND WILL AMEND AS NECESSARY AS THE AFTERNOON PLAYS OUT. OTHERWISE...STRATUS WILL LIKELY ROLL INTO MOST TERMINALS BETWEEN 06-09Z...AND HOLD THROUGH MUCH OF THE REMAINDER OF THE PD. WINDS WILL BE E TO SELY BETWEEN 5 AND 10 KTS. /12/ .PRELIMINARY POINT TEMPS/POPS... SHV 66 79 66 78 / 40 50 60 70 MLU 66 78 66 75 / 40 50 60 70 DEQ 64 77 64 75 / 20 50 60 60 TXK 64 77 64 76 / 40 50 60 60 ELD 65 78 65 74 / 40 50 60 70 TYR 66 77 65 77 / 60 60 60 60 GGG 66 78 65 77 / 60 60 60 60 LFK 67 79 66 79 / 60 60 70 70 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1150 AM CDT THU APR 16 2015 ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-171700- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO- RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-BOWIE-FRANKLIN- TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON- CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY- 1150 AM CDT THU APR 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... RAIN WILL RETURN TO THE REGION LATER TODAY AS INCREASING MOISTURE AND MODERATE INSTABILITY COMBINE TO PRODUCE SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. ALTHOUGH A FEW STRONG STORMS WILL BE POSSIBLE...NO ORGANIZED THREAT FOR HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION ON FRIDAY AND SATURDAY AS AN UPPER LEVEL TROUGH SHIFTS EAST FROM THE ROCKIES ACROSS THE PLAINS. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE REGION...WHICH COULD BECOME PROBLEMATIC AS GROUNDS REMAIN NEAR SATURATION FROM RECENT HEAVY RAINFALL WITH NEW FLOODING OF SOME AREA LAKES AND RIVERS POSSIBLE. IN ADDITION...A FEW THUNDERSTORMS MAY BECOME STRONG DURING PEAK HEATING HOURS WITH THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT. LAZ017>022-TXZ165>167-171700- SABINE-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-ANGELINA- SAN AUGUSTINE- 1150 AM CDT THU APR 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... RAIN HAS RETURNED TO THE REGION AS INCREASING MOISTURE AND MODERATE INSTABILITY COMBINE TO PRODUCE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. ALTHOUGH A FEW STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE...NO ORGANIZED THREAT FOR HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE REGION ON FRIDAY AND SATURDAY AS AN UPPER LEVEL TROUGH SHIFTS EAST FROM THE ROCKIES ACROSS THE PLAINS. LOCALLY HEAVY RAINFALL IS EXPECTED ACROSS THE REGION...WHICH COULD BECOME PROBLEMATIC AS GROUNDS REMAIN NEAR SATURATION FROM RECENT HEAVY RAINFALL WITH NEW FLOODING OF SOME AREA LAKES AND RIVERS POSSIBLE. IN ADDITION...SOME THUNDERSTORMS MAY BECOME STRONG DURING PEAK HEATING HOURS WITH THE POTENTIAL TO PRODUCE GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT. VII
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
451 PM CDT THU APR 16 2015
LAZ017-018-162245-
SABINE LA-NATCHITOCHES LA-
451 PM CDT THU APR 16 2015
...SPECIAL WEATHER STATEMENT...
AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF FLORIEN OR 14 MILES NORTH NORTHEAST OF TOLEDO
BEND DAM...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM. ALSO EXPECT DEADLY LIGHTNING AND LOCALLY HEAVY
RAINFALL FROM THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MANY AROUND 525 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE NEGREET...FLORIEN...
KISATCHIE...MOUNT CARMEL...FISHER AND ROBELINE.
LAT...LON 3128 9361 3137 9363 3144 9367 3173 9329
3140 9310 3136 9326 3136 9339 3133 9341
TIME...MOT...LOC 2147Z 234DEG 20KT 3138 9357
06SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 506 PM CDT THU APR 16 2015 ARZ051-059-060-070-162245- HOWARD AR-MILLER AR-HEMPSTEAD AR-LITTLE RIVER AR- 506 PM CDT THU APR 16 2015 ...SPECIAL WEATHER STATEMENT... AT 504 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MANDEVILLE...OR 7 MILES NORTHEAST OF TEXARKANA...MOVING NORTHEAST AT 25 MPH. STRONG AND GUSTY WINDS TO 35 MPH AND ONE HALF INCH SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. ALSO EXPECT DEADLY LIGHTNING AND LOCALLY HEAVY RAINFALL. THIS STRONG THUNDERSTORM WILL BE NEAR... FULTON AROUND 535 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE MCNAB...RED BLUFF... HOMAN...BRIGHT STAR AND HERVEY. LAT...LON 3340 9382 3352 9403 3386 9390 3367 9355 TIME...MOT...LOC 2204Z 205DEG 15KT 3352 9391 06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 520 PM CDT THU APR 16 2015 TXZ136-149-150-162315- CHEROKEE TX-RUSK TX-SMITH TX- 520 PM CDT THU APR 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL RUSK...NORTHEASTERN CHEROKEE AND SOUTHEASTERN SMITH COUNTIES UNTIL 615 PM CDT... AT 519 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF PONTA...OR 10 MILES EAST OF JACKSONVILLE...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... TROUP AROUND 550 PM CDT. TURNERTOWN AROUND 610 PM CDT. OVERTON...NEW LONDON...ARP AND JOINERVILLE AROUND 615 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CONCORD AND NEW SUMMERFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3233 9506 3221 9478 3190 9502 3199 9522 TIME...MOT...LOC 2219Z 205DEG 15KT 3200 9508 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
556 PM CDT THU APR 16 2015
TXZ124-162345-
WOOD-
556 PM CDT THU APR 16 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WOOD COUNTY...
AT 555 PM CDT...A STRONG THUNDERSTORM WAS NEAR GOLDEN...OR 10 MILES
NORTHWEST OF MINEOLA...MOVING NORTHEAST AT 10 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
QUITMAN...GOLDEN...FOREST HILL...ALBA AND YANTIS.
LAT...LON 3296 9552 3296 9548 3274 9535 3269 9559
3269 9560 3271 9561 3271 9562 3272 9564
3288 9565
TIME...MOT...LOC 2255Z 244DEG 11KT 3278 9562
21SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SHREVEPORT LA 606 PM CDT THU APR 16 2015 TXZ152-165>167-170000- SAN AUGUSTINE-SABINE-ANGELINA-NACOGDOCHES- 606 PM CDT THU APR 16 2015 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN NACOGDOCHES... SOUTHEASTERN ANGELINA...SOUTHWESTERN SABINE AND SOUTHERN SAN AUGUSTINE COUNTIES... AT 605 PM CDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTHEAST OF HUNTINGTON...OR 11 MILES NORTHWEST OF ROCKLAND...MOVING NORTHEAST AT 45 MPH. WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MACUNE...ZAVALLA...BROADDUS AND DOLAN. LAT...LON 3104 9448 3111 9463 3148 9419 3126 9400 TIME...MOT...LOC 2305Z 234DEG 38KT 3114 9448 21
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
621 PM CDT THU APR 16 2015
TXZ108-109-170000-
TITUS TX-FRANKLIN TX-
621 PM CDT THU APR 16 2015
...SPECIAL WEATHER STATEMENT...
AT 620 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MOUNT VERNON...OR 10 MILES SOUTHEAST OF HAGANSPORT...MOVING NORTH AT
15 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
HAGANSPORT AROUND 700 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TALCO AND WINFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3316 9509 3316 9529 3336 9529 3338 9509
3337 9500
TIME...MOT...LOC 2320Z 184DEG 11KT 3321 9516
06The Dallas/Ft Worth radar (KFWS), 166 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
7 thunderstorm wind, 1 hail, 1 strong wind. Local standard time, as filed.
Hail was reported in and around the town of Yantis, Texas and Lake Fork.
Several trees were downed east of Huntington, Texas.
Several trees were downed in Mineola, Texas.
A large tree fell on top of an SUV in Gladewater, Texas killing one of the two occupants in the vehicle and severely injuring the other.
Powerlines were downed on Hwy. 43 south of Interstate 20 near Marshall, Texas.
Several trees were downed in and around the Wells, Texas community.
Powerlines were downed at the 5500 block of Cooks Road.
Trees were downed in Bullard, Texas near Emerald Bay Drive.
Strong non-thunderstorm wind gusts downed a few large trees in the Simms, Texas community. These winds were able to down the trees because of very saturated soils.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Gregg | 2015-04-16 | 33 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560784, 560785, 560786, 560792, 560787, 560788, 560789, 560790, 560791.